Missouri, 2020Flash Flood and Hail in Missouri, June 3, 2020
June 3, 2020 · NWS PAH · 3 events in 3 counties and zones
Scattered thunderstorms occurred ahead of a cold front that extended from the Great Lakes region southwestward to Kansas. Strong gusty winds and hail accompanied a few of the storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms occurred ahead of a cold front that extended from the Great Lakes region southwestward to Kansas. Strong gusty winds and hail accompanied a few of the storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 3, 2:22 PM CST, 1 hour 38 minutes earlier.
Area forecast discussion, Jun 3, 2:22 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
322 PM CDT Wed Jun 3 2020
.SHORT TERM...(Tonight through Saturday night)
Issued at 315 PM CDT Wed Jun 3 2020
Ongoing convection over nrn AR/portions of se MO seems to be
mainly diurnally driven, and with little dynamical support, other
than outflow boundary interaction, most of the SPC CAMS dissipate
this activity with sunset.
Weak east-west oriented frontal boundary over central IL this
afternoon will push slowly south toward the forecast area
tonight. Ongoing convection could become quite strong/isolated svr
with hail and damaging wind gusts late today and into the
evening north of our area. However, the storms will likely lose
some steam after that point, as they close in on our northern
counties in se MO/srn IL/sw IN later tonight. Cold pool dominated
system is forecast to push south into southern IL/IN after 06z
tonight, with storms diminishing and showers breaking up as they
approach the Ohio River. The risk for severe weather seems low
(but not zero) overnight due to diminishing instability and weak
deep layer shear.
What is left of the old surface frontal boundary will probably
wash out somewhere near the OH River on Thursday. Still, the
remnants of it could help to focus some shower/thunderstorm
activity, esp as we heat up during the late morning and esp into
the afternoon. Expect scattered storms to remain generally sub-
severe due to the continued weak shear environment. However, with
generous instability and surface dew points near 70 at many
locations, would not be surprised to get an occasional stronger
pulse type storm that produces some brief hail or strong wind
gusts.
Will be left in a moist and unstable airmass Friday. Expect
additional, mainly heat of the day, sct shower/thunderstorms to
redevelop here and there, though many locations could go precip
free. Afternoon highs could creep up past 90 in some locations,
with heat indices up into the mid 90s.
Another cold front will approach from the north Friday
night/Saturday time frame. Not sure how active the boundary will
end up being as developing nw flow aloft tries to push it through
the forecast area either late Friday night (GFS) or during the day
Saturday (EC). Diurnal timing looks to mitigate storm chances at
this time. However, once the front doers clear the area, should
end up with somewhat drier air moving end toward the end of the
period.
.LONG TERM...(Sunday through Wednesday)
Issued at 315 PM CDT Wed Jun 3 2020
The 12Z medium range models were in surprisingly good agreement with
the path of the remnants of Cristobal, though the 12Z ECMWF run
limited the eastward progression of the extra-tropical low a bit
compared to the 00Z run, based on greater strength of a strong mid
level ridge developing over the central CONUS.
From daybreak Sun through Mon morning, the PAH forecast area will be
under the influence of a sharp mid level ridge and high surface
pressure centered over the Great Lakes (prevailing easterly surface
winds). These dry conditions will likely be aided by subsidence
associated with Cristobal.
Later on Mon and Mon night, Cristobal's remnants should be in the
general vicinity of AR, and begin to open into a wave. Some
cloudiness and possibly some shower and tstm activity may be seen
over the southwestern half of our region by then. The NBM suggested
that PoPs will ramp up for us on Tue as the remnants meet a mid
level shortwave moving out of the central Plains and are absorbed
into it by Tue night. Tstm activity will have a diurnal signal, and
currently has the highest forecast probability Tue afternoon and
evening. At this time, it appears this system will kick up a general
10-20 mph southeasterly breeze Tue, switching to the west Tue night.
The deterministic medium range models were rather persistent at this
time that there will be a reduction of cloud cover and a cessation
of pcpn in the wake of the wind shift early Wed. However, the
National Blend of Models had a number of wetter members suggesting
that pcpn could continue well into Wed depending on how the system
evolves. 7 days out, there is considerably more ensemble chaos, and
this forecaster won't argue with a somewhat wetter solution.
&&
.AVIATION...
Issued at 1238 PM CDT Wed Jun 3 2020
Generally VFR conditions will dominate the 18z Wednesday WFO PAH
TAF issuance. The greatest uncertainty will be the impact of late
evening/early overnight thunderstorm activity on the KMVN, KEVV,
and KOWB TAF locations. Due to the small temporal window for the
development of thunderstorm activity in the aforementioned TAF
locations, did not address any change in wind direction/speed or
ceilings for thunderstorm development.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
SHORT TERM...GM
LONG TERM...DB
AVIATION...GM
Hazardous weather outlook, Jun 3, 2:30 PM CST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
330 PM CDT Wed Jun 3 2020
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-042030-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
330 PM CDT Wed Jun 3 2020
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
Isolated thunderstorms will continue to be possible late this
afternoon and early this evening, mainly over portions of
southeast Missouri. A higher chance for thunderstorms is forecast
during the overnight hours, with the best chances along the
Interstate 64 corridor in southern Illinois and southwest Indiana.
A few storms may produce strong wind gusts and small hail.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Isolated to scattered thunderstorms are forecast Thursday through
Saturday. A few storms may produce damaging wind gusts on
Thursday. Otherwise, lightning and locally heavy rain will be the
primary storm hazards.
Thunderstorms are forecast for mainly the southwestern half of the
region Monday, and for the entire region Tuesday. Some thunderstorms
may occur on Wednesday. Lightning and locally heavy rain will be the
primary storm hazards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Jun 3, 3:15 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Paducah KY
415 PM CDT Wed Jun 3 2020
MOZ107-108-032200-
Carter MO-Ripley MO-
415 PM CDT Wed Jun 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CARTER AND
NORTHWESTERN RIPLEY COUNTIES UNTIL 500 PM CDT...
At 414 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fremont, or 7 miles south of Van Buren. This storm was nearly
stationary. Other storms may move into or develop over western
portions of Carter county.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Van Buren, Fremont and Handy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3702 9122 3703 9089 3676 9091 3680 9112
3683 9112 3682 9119 3683 9122
TIME...MOT...LOC 2114Z 273DEG 2KT 3691 9105
DRSEvent by event
1 thunderstorm wind, 1 flash flood, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Butler
- When
- June 3, 4:00 PM CST to 4:15 PM CST
- Where
- Butler County, 3 mi WSW of Harviell
- Measured
- 43 kt (49 mph) estimated gust
- Injuries
- 0 direct, 3 indirect
- Reported by
- Emergency Manager
- Coordinates
- 36.653, -90.520
Non-severe thunderstorm winds produced near zero visibility when they blew dirt from a work site across Highway 67 two miles south of U.S. 160. A multi-vehicle chain reaction accident involving two semi trucks resulted. There were three injuries, one of which was serious.
Flash Flood, Carter
- When
- June 3, 5:04 PM CST to 8:00 PM CST
- Where
- Carter County, 0.32 mi WSW of Fremont to 2.93 mi NNE of Fremont
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.948, -91.175
Numerous low water crossings were flooded west and southwest of Van Buren. Flash flooding was reported along Pike Creek in the Fremont area.
Hail, Perry
- When
- June 3, 6:00 PM CST
- Where
- Perry County, 4 mi WNW of Crosstown
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.772, -89.798
Quarter-size hail was reported at the intersection of Highway E and County Road 208.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Pennsylvania, June 3, 20204 deaths · 72 kt wind · 140 events
- Damaging Winds in New Jersey, June 3, 202081 kt wind · 133 events
- Flash Flooding and Hail in Missouri, June 3 to 5, 2020$779,000 · 1 in hail · 41 events
- Hail and Damaging Winds in Nebraska, June 3, 2020$1.2 million · 1.75 in hail · 20 events
- Hail and Damaging Winds in Pennsylvania, June 3, 2020$138,000 · 1 in hail · 50 events
- Damaging Winds in Pennsylvania, June 3, 2020$295,000 · 70 kt wind · 18 events
- Flash Flood in Florida, June 3, 2020$450,000 · 1 event
- Flash Flood and Damaging Winds in Indiana, June 3 to 4, 2020$67,000 · 74 kt wind · 6 events
- Hail in Kansas, June 3, 2020$50,000 · 1.5 in hail · 1 event
- Flooding and Damaging Winds in Ohio, June 3, 2020$25,000 · 52 kt wind · 14 events
- Damaging Winds in New York, June 3, 2020$35,000 · 52 kt wind · 6 events
- Tornadoes and Flash Flood in Missouri, June 3 to 5, 2020EF0 · 32 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891362, 899003, 891360.